If you are taking antibiotics and have an infection with Clostridium difficile, your NYU Langone doctor discontinues the medication that triggered the infection, if possible. For people with mild antibiotic-associated diarrhea and no fever or abdominal pain, stopping antibiotics may be the only treatment necessary.
Schedule an Appointment
Browse our specialists and get the care you need.Find a Doctor & Schedule
If discontinuing the antibiotics does not alleviate your symptoms, your doctor recommends another antibiotic to eliminate the original infection, as well as the diarrhea. Commonly prescribed medications include metronidazole, vancomycin, and fidaxomicin. Your doctor chooses the antibiotic based on the severity of your symptoms.
For people with a mild-to-moderate C. difficile infection, a doctor may prescribe metronidazole. Those with persistent symptoms or a recurrent C. difficile infection may be given vancomycin. Side effects of these medications include nausea, a bitter taste in the mouth, and abdominal pain.
C. difficile returns in about 20 percent of people treated with antibiotics because the initial infection never went away or the person was reinfected with a different strain of the bacterium. Symptoms such as diarrhea typically appear three days to three weeks after treatment is discontinued.
If a C. difficile infection returns after treatment, the infection is usually treated with the same antibiotic used the first time. If the infection recurs a second time, doctors prescribe either vancomycin or fidaxomicin.
Antibiotics are typically taken by mouth for around 14 days. Most people notice an improvement in symptoms within three to four days. It is important to continue taking the medication until you finish it. Otherwise, it may not kill all of the C. difficile bacteria and may lead to a recurrence.
Learn more about our research and professional education opportunities.